Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 129, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Dec 12, 1998, 9:39 PM CST for Fentress County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 1998, 9:39 PM CST (03:39 UTC)
- Expired
- Dec 13, 1998, 12:10 AM CST
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Fentress County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 130340 FFWBNA TNC049-137-130610- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 939 PM CST SAT DEC 12 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... FENTRESS COUNTY IN EASTERN TENNESSEE PICKETT COUNTY IN EASTERN TENNESSEE * UNTIL 1210 AM CST * AT 930 PM ... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MORE HEAVY RAINFALL MOVING TOWARD THE FENTRESS AND PICKETT AREAS. RAINFALL TOTALS IN EXCESS OF 2 INCHES HAVE FALLEN ACROSS THE AREA SINCE 6 PM THIS EVENING AND WITH MORE HEAVY RAIN ON THE WAY CREEKS AND STREAMS WILL OVERFLOW THEIR BANKS. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DO NOT DRIVE WHERE WATER COVERS THE ROADWAY. BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 2:53 PM CST, 6 hours 46 minutes earlier.
Area forecast discussion, Dec 12, 2:53 PM CST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 253 PM CST SAT DEC 12 1998 ETA/NGM/AVN MDLS NOT MUCH DIFFERENT IN THEIR SOLUTIONS NXT SVRL PDS. SL LOW OVR SW MS AT 19Z GRADUALLY SHIFTS E TNGT/SUN WITH LTL OR NO INTENSIFICATION. THIS IS BORN OUT BY FCST VALUES OF 400/300 MB POTENTIAL VORTICITY ASSOCD WITH THIS SYS REMAINING NEARLY THE SAME THROUGH THIS PERIOD. STRONGEST ISENTROPIC LIFT TO SHIFT E TNGT ALSO. USING ETA MDL...PERFORMING A 300 MB XSECTION OF JET AXIS SHOWS STG UPWARD MOTION ASSOCD WITH AGEOSTROPHIC CIRCULATIONS OVR MID STA THIS EVE AND GRADUALLY SHFTG E OVRNGT. THIS COINCIDES WITH STG 850 MB THETA-E ADVCTN FCST BY ETA/NGM MDLS TO SHIFT E TO PLATEAU COUNTIES AND E TN LTR TNGT. GRADIENT REGION TO N OF BULLS-EYE OF 850/700 MB MEAN MOISTURE TRANSPORT ...WHICH IS USUALLY AREA OF HEAVIEST PRECIP...SEEMS TO FIT WELL THE LOCATION OF THE PATCHES OF HEAVIER RAIN CONFINED MSTLY ATTM TO SRN MIDDLE AND SE TN. THIS PARAMETER ALSO SHIFTS E IN SIMILAR FASHION. JUST ISSUED FFW FOR LAWRENCE COUNTY IN SW MIDDLE TN. THE CLIMATOLOGICALLY FAVORED THICKNESS (558) FOR MONTH OF DEC MOVS FM SRN MID STA TO NR TN/NC BDR BY SUN DAYBREAK. THUS...APRS HEAVIEST RAIN OVR PTNS OF MID STA THIS EVE WILL MOV E WITH ABOVE MENTIONED FEATURES TO FAR E TN/NC BDR BY SR SUN. TO SUMMARIZE...PATCHES OF HEAVIER RAIN OVR PTNS OF MID STA PER OHX 88D TO SHIFT E LTR TNGT. HEAVY RAIN AT TIMES SHUD BE MENTIONED IN FCST FOR SRN MIDDLE TN ERY TNGT AND PLATEAU COUNTIES FOR MOST OF THE NGT. LGT RAIN TO CONT ELSW WITH APCH OF UPR TROF TNGT/SUN MRNG. PROBABLY DRY SUN AFTN MOST AREAS. BNA CB 041/047 036/050 +5- STEIGERWALDT
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 9:22 PM CST | Flash Flood Warning | OHX | Marshall, Rutherford | 118 min |
| Dec 12, 9:22 PM CST | Flash Flood Warning | OHX | Cannon | 118 min |
| Dec 13, 12:11 AM CST | Flash Flood Warning | OHX | Cumberland, Fentress | 3 hr |
| Dec 13, 12:11 AM CST | Flash Flood Warning | OHX | Pickett | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.